1. Patients launch a $1.27 million crowdfunding campaign for ME/CFS gut microbiome study.
    Check out the website, Facebook and Twitter. Join in donate and spread the word!
Embracing Change - ME and the International Classification of Diseases
The WHO ICD featured recently in an online article (since withdrawn), which heightened patient concern over what might happen when the current ICD-10 is finally revised. N.A.Wright provides a timely summary of this international classification system, considers some of the issues...
Discuss the article on the Forums.

Failed valium taper I had to reinstate I need help

Discussion in 'General Treatment' started by Bobsq, Jun 12, 2013.

  1. Bobsq

    Bobsq

    Messages:
    12
    Likes:
    1
    I started to taper off of 20mg valium. Other medications I am on 300mg gabapentin and 50mg trazodone. I was following the Ashton taper. I cut 1mg and held for 14 days or extended my hold if symptoms got bad. At my starting dose of 20mg I had no symptoms. At 19mg the Tinnitus started. At 18mg the tinnitus got worse and I extended my hold to 18 days. But when I got down to 16mg Valium. I had some bad symptoms. I had these burning sensations in my eyes and face, mouth and throat. also on the skin of my chest. I called my Doctor and he told me to go back to my starting dose of 20mg and stay there. It has been 5 days now at 20mg and I still have these symptoms but not as frequently. I don't know if I need to go on a higher dose than 20 mg to feel like I did when I started my Taper at 20mg. Or maybe I will stabilize with more time. I hope someone can offer some opinion what has gone wrong and what I can do to get stable and symptom free again. I don't know if the 1mg cuts were too much for me or if I should have held for 3 to 4 weeks between cuts. I want to get as stable and symptom free before I attempt any taper. This time I need to do it right
  2. Sea

    Sea Senior Member

    Messages:
    592
    Likes:
    593
    NSW Australia
    Sorry to hear of your difficulties Bobsq. PM Freddd if he doesn't respond here. He has a lot of experience in helping people taper.
  3. caledonia

    caledonia

    Messages:
    2,485
    Likes:
    1,105
    Cincinnati, OH, USA
    Wow, you are sensitive. I've tapered from Xanax (twice) and clonazepam. My main withdrawal symptoms for benzos are an increase in anxiety. You're having all kinds of other symptoms, which sounds to me like you're extra sensitive to benzos. My doc told me about one of his patients who took 3 years to taper from a benzo, so you're not the only one who is so sensitive.

    I'm currently tapering from Zoloft, which is going to take a total of 3 years. I learned a lot about tapering off psych meds from the Paxil Progress forum.

    I would suggest staying at the 20mg until you get stable again with no symptoms. Five days doesn't sound like nearly enough. I would give it several weeks or even a couple of months. Then when you feel ready to tackle it again, reduce by less and/or stay at each level longer.

    Paxil Progress taper schedule for SSRI's is reducing by 10% of the previous dose every 3-6 weeks. This might give an idea of how to do your valium taper.

    You started at 20mg, and reduced by 1mg. That's a 5% reduction. You got tinnitus. The next question would be, were the symptoms something you could live with for awhile, or were they too intense? That would give you a direction to go in. If the symptoms were doable, then you would stay on that dose until the symptoms cleared. Two weeks doesn't sound like enough in your case. So then it would be three weeks or more. You'll have to establish what your personal time frame is instead of following somebody else's schedule. Keep a symptom journal so you can track this.

    If the symptoms were too intense, then you would start with even smaller than a 5% reduction.

    The tricky thing about psych drugs is, if you drop by even amounts, each reduction will be a larger percentage of the previous dose. This is why people can have more trouble the farther they go along in their taper.

    So that's why they say reduce by 10% of the previous dose.

    Hope this helps, and check out the Paxil Progress forum too to see what they say.
    Sparrow likes this.
  4. Sparrow

    Sparrow Senior Member

    Messages:
    660
    Likes:
    747
    Canada
    Like caledonia, my experience is with antidepressants, but I suspect most neurotransmitter-affecting medications would be similar this way. I'm very sensitive to medications, so I had to be pretty patient, but it's doable. In my experience, it took a long time for my natural levels to adjust once I lowered my levels. And things progress much more smoothly if you can give it time for that to happen. Take some away, wait for your body to compensate and for all symptoms to disappear. Then repeat over and over, until it's finally gone. Be patient as much as you can. It's worth it. If you go too fast, you'll probably just have to start all over again (as you've found).

    When I was getting symptoms, I learned the hard way that just because a symptom was mild enough to be tolerable, didn't mean that I was ready to lower my dose. Withdrawal symptoms are a sign that your body hasn't yet been able to compensate for the loss, and hasn't yet adjusted to the new levels. So taking more away while that's happening will only cause a larger problem. Mild symptoms are a sign that you may be going a little too fast, or at least a sign to stay there for a while to give them time to go away.

    Good luck! It's such a difficult feeling, being trapped on a medication like that.
  5. john66

    john66 Senior Member

    Messages:
    109
    Likes:
    60
    Hi Bob, sorry you are having a rough time. I seem to be stuck on ambien and valium for sleep, until I find a way to sleep without meds, I am not going to attempt a taper. Messing with the little sleep i get is too high a price to pay. I pray that you find a pace that is comfortable for you with minimal side effects.

    Caledonia-happy that you could do this, it is encouraging to know it can be done
  6. Bobsq

    Bobsq

    Messages:
    12
    Likes:
    1
    My doctor had me go up to 25mg Valium . It had been now 5 days at 25mg. The symptoms have improved.
    The burning sensations I have experienced have gone down significantly but on occasion still come up. The Tinnitus has not gone away, One day it will be less intense and another day it will be annoying. I am hoping that I may just need more time to get better. I will see the benzo wise doctor who prescribed the Valium on Tuesday. Does it just take time before the Valium builds up and my symptoms will be reduced?

    My wife has Multiple sclerosis and now more health problems. I need to stabilize and become as symptom free as possible so I can take her to the Doctor. We have no one to help us. I eventually plan to taper off of Valium but right now I am in a crisis and just need to get stable. I was stable at 20mg Valium but I was only at this dosage for 5 days before I started my Taper. In retrospect I should have stayed at 20mg V for a longer time . I had no symptoms not even Tinnitus

See more popular forum discussions.

Share This Page